Hail, Crook
- When
- July 4, 2:58 PM MST
- Where
- Crook County, 7.03 mi WNW of Oshoto
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.600, -105.070
A severe thunderstorm developed over northeastern Campbell County and tracked eastward across Crook County. The storm produced large hail along its track before weakening over far eastern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northeastern Campbell County and tracked eastward across Crook County. The storm produced large hail along its track before weakening over far eastern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 1:04 PM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 204 PM MDT Thu Jul 4 2019 .DISCUSSION...(This Evening Through Thursday) Issued at 201 PM MDT Thu Jul 4 2019 19z surface analysis had front from southern MN into northern NE west into central WY. North of boundary, CU field evident but pretty stable looking at this point which is confirmed by peek at 19z KUNR sounding. Some elevated convection evident on radar/satellite loops which is also supported with MUCAPE per 19z KUNR sounding. Water vapour had 75kt jet streak from western WY into western ND with a wave starting to show up over western WY. Models indicate this wave will move east/northeast through tonight bringing upper support to the CWA. Question is whether we can get surface-based convection near the boundary with 2+KJ/kg MLCAPE forecast along with 40-50kt 0-6km bulk shear. Active severe weather with supercells would result, especially this evening. Considered a Flash Flood watch, but 850-300mb mean wind increasing to 30-35kt with supercell motion around 25kts all to the east. PWATs are 125-175% of normal. Will have to be watched, especially if training cells develop across the far south. Temperatures tonight will be near guidance. Patchy fog possible late near the higher terrain. Friday, weather will be largely modulated by where tonight's eventual convective complex ends up. Complex should push surface boundary well south of the CWA. Upstream shortwave forecast by all guidance to come through WY/eastern MT during the day Friday which would support a blobby patch of convection elevated in nature. This would suppress surface based convection possibilities again until late in the day. Later forecast can better hone timing and expectations. Patchy fog possible early. Temperatures will be near guidance. Saturday and Sunday, active weather possible again, especially Sunday with better thermodynamics forecast. Early next week, a somewhat drier and warmer pattern develops but storms still possible. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1121 AM MDT Thu Jul 4 2019 Mainly VFR to areas of MVFR ceilings are expected this afternoon with some thunderstorms across west central SD. Showers and thunderstorms will be likely later today across the area with LIFR conditions in the vicinity of storms. Areas of MVFR ceilings are expected overnight across the Black Hills area and the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 338 AM MDT Thu Jul 4 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 338 AM MDT Thu Jul 4 2019 /438 AM CDT Thu Jul 4 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. Large hail, damaging wind gusts, and heavy rain are the main severe weather threats, although a couple tornadoes are also possible. The threat for severe weather gradually increases toward the area near the southern Campbell and Weston Counties in Wyoming and near the Nebraska and South Dakota state line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms each day. Severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 NNE JOHNSON SIDING 44.12N 103.42W
07/03/2019 E1.00 INCH PENNINGTON SD PUBLIC
&&
CORRECTED EVENT TIME
MEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1212 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL CLEARFIELD 43.16N 100.03W
07/03/2019 E1.00 INCH TRIPP SD PUBLIC
&&
CORRECTED EVENT TIME
MESpecial Weather Statement
National Weather Service Rapid City SD
1212 PM MDT Thu Jul 4 2019
SDZ014-032-041915-
Ziebach SD-Haakon SD-
1212 PM MDT Thu Jul 4 2019
...SPECIAL WEATHER STATEMENT...
At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Billsburg, or 25 miles north of Philip, moving east at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cherry Creek, Milesville, Billsburg, Kirley and Ottumwa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4460 10189 4478 10115 4476 10113 4469 10113
4469 10116 4434 10116 4418 10118 4410 10174
TIME...MOT...LOC 1812Z 253DEG 37KT 4442 10168
RudgePRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1214 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL CLEARFIELD 43.16N 100.03W
07/03/2019 E1.00 INCH TRIPP SD PUBLIC
&&
CORRECTED EVENT TIME
MEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 7 ENE ROCHELLE 43.64N 104.84W
07/03/2019 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
CORRECTED EVENT TIME
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLOOD 3 S SWETT 43.13N 101.95W
07/04/2019 BENNETT SD EMERGENCY MNGR
1 ROAD WASHED OUT NEAR 208TH AVE AND 295TH ST. LITTLE
WHITE RIVER RISING QUICKLY.
&&
METhe Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832376, 832377.